Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Pain in throat with swallowing difficulty. Do I have esophageal cancer?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8471 Questions
I am asking this question about 2 weeks ago i was staying at a hotel, and went to the exercise room, and worked out on eliptical machine and got in pool and swam did some backstrokes and underwater swimming, next day i had pain at the base of my throat right where clavicles XXXXXXX and felt painful or at least aware of swallowing, now i am worried that I have esophageal cancer, have been having more anxiety and stuff am a very depressed person.
Posted Sun, 3 Mar 2013 in Cancer
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

There are other causes of a soreness in the throat with painful swallowing such as post nasal drip in persons with a history of sinusitis, infection, GERD, trauma.These are more likely than esophageal cancer which only occurs in 3 to 6 of 100 000 persons.

Esophageal cancer tends to occur in persons with a history of smoking or excess alcohol use or chronic untreated GERD.
The most common presenting symptoms is painful swallowing however this starts with problems with solids and progresses to liquids. The second most common symptom is weight loss. Other possible symptoms would be hoarseness, persistent cough and bleeding.
It is diagnosed by history, examination and investigations such as a barium swallow and endoscopy.

If you are significantly worried then it would be best, if possible to visit your doctor for an assessment. IF you do not have the assessment , it is likely that you may continue to worry because you do not know for sure, even though it is unlikely.

Depression,itself is a serious condition and common. It can affect not just mental but physical well being. It is important to seek medical attention for this as well, this would include a counsellor that you can honestly talk to and the use of medication for a period of time.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor